Wyoming, 2011

High Wind in Wyoming, November 16 to 17, 2011

November 16 to 17, 2011 · NWS RIW · 5 events in 5 counties and zones

Strong wind of over 100 mph was measured west of Clark. The extreme speeds were caused by gap flow and mountain wave activity.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong wind of over 100 mph was measured west of Clark. The extreme speeds were caused by gap flow and mountain wave activity. High wind also impacted Lander and the surrounding foothills along with the central wind corridor in Natrona and southeast Fremont counties. The Lander ASOS measured a gust to 59 mph. Gusts over 70 mph were recorded at an automated station in the Rattlesnake Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 16, 3:32 PM MST, 5 hours 58 minutes earlier.

Area forecast discussion, Nov 16, 3:32 PM MST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
332 PM MST WED NOV 16 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY
VERY ACTIVE AND QUICKLY CHANGING WEATHER WILL DOMINATE THE SHORT TERM.
MODELS CONTINUE TO SHOW THE POTENTIAL FOR A CLASSIC HIGH WIND
EVENT FOR THE CODY FOOTHILLS TONIGHT THROUGH THURSDAY. THE FIRST
PART TONIGHT WILL BE A MIXTURE OF GAP FLOW...WITH IMPRESSIVE 15C
H7 THERMAL GRADIENT FORECAST BY THE WRF...AND MOUNTAIN WAVE. THE
WRF AND NAM12 CONTINUE TO INDICATE A STRONG MOUNTAIN TOP INVERSION
DEVELOPING THIS EVENING AND HOLDING INTO THURSDAY MORNING AS FLOW
INCREASES FROM 30 TO 40KTS. MOUNTAIN WAVE STUDIES SHOW THAT THAT
WIND CAN BE MULTIPLIED BY 2.86 WHEN MOUNTAIN WAVES BREAK. 30KTS
CAN RESULT IN 85KTS ON THE LEE SLOPE WHILE 40KTS COULD RESULT IN
114KTS TO THE LEE OF THE MOUNTAIN BARRIER. THERMAL GRADIENT AND
INCREASING FLOW SUGGESTS VERY STRONG GAP FLOW SOUTH OF CODY LATER
TONIGHT AND IN THE CLARK'S FORK GAP ALL NIGHT INTO THURSDAY. THE
STRONGEST MOUNTAIN WAVE SIGNATURE IS IN THE CLASSIC TIMEFRAME OF
09-12Z BUT SIGNATURE SUGGESTS THAT ANYTIME FROM ABOUT 03Z ONWARD
THE POTENTIAL IS THERE. THE ARW4 EAST IS SHOWING A BREAKING WAVE
TOWARDS SUNRISE THURSDAY. ON THURSDAY...THE NOSE OF A STRONG
100KT+ JET MOVES JUST TO OUR NORTH PROVIDING POTENTIAL FOR STRONG
SINKING MOTION...CONVERGENCE FOR ADDED DOWNSLOPE WIND POTENTIAL
DURING THE DAY THURSDAY. SHOULD BE A VERY INTERESTING 24 HOURS.

FURTHER SOUTH IN THE WIND CORRIDOR...THE MID LEVEL FLOW BEGINS TO
BACK ON THURSDAY AS LEE SIDE LOW DEVELOPS IN FAR NERN WYO THURSDAY
AFTERNOON. WRF IS SHOWING A GOOD AREA OF 50-55KT AT H7 ACROSS THE
WIND CORRIDOR BY 15Z. ALREADY UPGRADED THE WATCH TO A WARNING FOR
THE GREEN MTNS...RATTLESNAKE RANGE AND IT'S QUITE LIKELY THE
CASPER ZONE WILL NEED TO BE UPGRADED LATER TONIGHT. ALSO CONCERNED
ABOUT THE POTENTIAL FOR THE LANDER FOOTHILLS TOMORROW NIGHT AS THE
FLOW BECOMES MORE SOUTHWEST OVER THE WINDS AND THE RIGHT FRONT
QUAD OF THE JET GETS CLOSE ENOUGH TO PROVIDE DOWNWARD MOTION.
ISSUED A HIGH WIND WATCH FOR THIS AREA FROM 00Z-12Z FRIDAY.

OUT WEST...THE ISSUE WILL BE SNOW COMBINED WITH WIND. THE BEST
AREA I SEE AS OF NOW FOR AT LEAST THE POTENTIAL FOR WIDESPREAD
12"+ AMOUNTS IS IN THE TETONS ZONE. HAVE ISSUED A WATCH THERE FOR
THURSDAY THROUGH FRIDAY. ISENTROPIC UPGLIDE RETURNS QUICKLY
THURSDAY MORNING AND INTENSIFIES INTO THE EVENING HOURS BEFORE
TROUGH DYNAMICS...QG...JET STREAK TAKE OVER THURSDAY NIGHT AND
FRIDAY. TOUGH CALL FOR THE JACKSON VALLEY AND STAR VALLEY. A LOT
WILL DEPEND ON HOW THE SNOW AND MILDER MID LEVEL TEMPERATURES
INTERACT IN THIS AREA DURING THE DAY THURSDAY. IT'S STILL POSSIBLE
THAT A WATCH MAY BE NEEDED FOR THESE AREAS. OTHERWISE...MUCH OF
THE WEST WILL NEED WINTER WEATHER ADVISORIES FOR THIS PERIOD. THE
FRONT WILL THEN DROP SOUTH EAST OF THE DIVIDE LATER THURSDAY NIGHT
INTO FRIDAY MORNING WITH SNOW QUICKLY DEVELOPING. GFS AND ECMWF
FASTER WITH THE OVERRUNNING INTO CENTRAL WYOMING AND THUS SPED UP
THE TIMING 6 HOURS. STILL UNCERTAINTY ON THE AMOUNTS EAST OF THE
DIVIDE BUT WE'LL LIKELY NEED SOME ADVISORIES...EAST IN THE CENTRAL
TO NE ZONES. COULD ALSO SEE A MID LEVEL CIRCULATION COME INTO PLAY
ACROSS THE WIND RIVER BASIN FRIDAY NIGHT INTO EARLY SATURDAY.

TEMPERATURES WILL BE TRICKY TONIGHT WITH RAPID RETURN TO
SOUTHWEST FLOW AND WARMING MID LEVEL TEMPERATURES. A LOT OF AREAS
EAST OF THE DIVIDE NEAR THE FOOTHILLS AND IN THE WIND CORRIDOR
WILL LIKELY SEE THEIR LOWS THIS EVENING WITH WARMING TEMPERATURES
LATER TONIGHT. MUCH MILDER THURSDAY AND WINDY...THEN SHARPLY
COLDER AGAIN FRIDAY WITH SNOW DEVELOPING.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
MODELS BEGIN THE MID RANGE IN DECENT AGREEMENT WITH THE PLACEMENT
AND MOVEMENT OF LARGE SCALE FEATURES...SO A GFS EC BLEND WAS USED
THROUGH THE WEEKEND. THE GFS THEN BEGINS TO DIVERGE FROM OTHER MODEL
SOLUTIONS LATER IN THE PERIOD SO MORE WEIGHT WAS PLACED UPON THE
EUROPEAN FOR TIMING AND STRENGTH OF FEATURES LATER IN THE PERIOD.

A STORM SYSTEM MOVES INTO THE PLAINS ON SATURDAY NIGHT...LEAVING
BEHIND SOME LIGHT SNOW ACROSS CENTRAL AND NORTHERN PORTIONS OF THE
STATE. SOME VERY COLD AIR WILL REMAIN BEHIND AS WELL...LOWERED
TEMPERATURES IN CALM BASINS ON SATURDAY NIGHT INTO SUNDAY MORNING
AS A RESULT. DRY AND SLIGHTLY MILDER TEMPERATURES PREVAIL ACROSS
MOST OF THE NORTH SUNDAY WITH LINGERING SNOW SHOWERS ACROSS THE
SOUTH AND WEST.  A SIGNIFICANT WARMING TREND FOLLOWS MONDAY THROUGH
WEDNESDAY WITH MAINLY DRY WEATHER AS A RIDGE BUILDS IN. THE MODELS
ARE HINTING AT A LEE TROUGH POSSIBLY FORMING ON WEDNESDAY...WHICH
COULD INCREASE WINDS ACROSS THE MOUNTAINS AND LEE SIDE FOOTHILLS.
THE MODELS KEEP THIS BASIC SET UP THROUGH AT LEAST THANKSGIVING
DAY...HAVE FORCED TEMPERATURES UP A FEW DEGREES ACROSS THE CODY AND
LANDER FOOTHILLS TO COVER THIS POSSIBILITY.

.AVIATION.../00Z ISSUANCE/

VERY TURBULENT AND WINDY CONDITIONS ARE EXPECTED TO DEVELOP OVER
THE MOUNTAINS...WITH A DEVELOPING MOUNTAIN WAVE CAUSING VERY STRONG
WINDS OVER THE ABSAROKA AND ADJACENT CODY FOOTHILLS TONIGHT...AND
POSSIBLY DEVELOPING IN THE LANDER AREA A LITTLE LATER. HAVE KEPT
WINDS RELATIVELY LIGHT AT KCOD AND KLND TONIGHT...WITH THE STRONGEST
WINDS STAYING ALOFT AND COMING FROM A SLIGHTLY MORE WESTERLY
DIRECTION ABOVE KCOD....THUS WILL HAVE SOME LOW LEVEL WIND SHEAR IN
THE COD AND LND TAFS. ANOTHER POSSIBLY WINDY AREA WILL BE ALONG THE
OWL CREEKS WITH A POSSIBLE WAVE DEVELOPING...PUSHING SOME GUSTY
WINDS INTO KWRL AFTER 15Z THURSDAY ...THOUGH GUSTS WILL BE MUCH
LIGHTER THAN THOSE EXPECTED AT KCOD AND KLND. HIGH WINDS ARE ALSO
EXPECTED THROUGH THE WIND CORRIDOR AFTER 15Z THURSDAY...MAINLY FROM
JEFFREY CITY TO KCPR.

LIGHT SNOW IS ALSO EXPECTED TO BREAKOUT ACROSS THE NORTHWEST WITH
SOME MVFR/IFR CONDITIONS DEVELOPING TOWARD MORNING...WHICH COULD
AFFECT KJAC TERMINAL...MAINLY AFTER 16Z THURSDAY. SOME STRONGER
SOUTHWESTERLY WINDS COULD ALSO MIX DOWN INTO THE JACKSON
VALLEY...CAUSING VISIBILITY REDUCTIONS IN SNOW AND BLOWING SNOW
TOMORROW. SNOW WILL SPREAD ACROSS THE NORTH THROUGH 06Z FRI AND
THEN BEGIN TO SPREAD SOUTH.

.FIRE WEATHER...
WEST TO SOUTHWEST WINDS WILL REDEVELOP AND INCREASE ACROSS MUCH OF
THE AREA TONIGHT INTO THURSDAY NIGHT. THESE STRONG WINDS WILL
FIRST SURFACE IN THE CODY FOOTHILLS TONIGHT AND THURSDAY AND THEN
DEVELOP FROM JEFFREY CITY TO CASPER LATER TONIGHT THROUGH
THURSDAY. STRONG MOUNTAIN TOP WINDS WILL ALSO DEVELOP LATER
TONIGHT THROUGH THURSDAY. VERY STRONG WINDS MAY ALSO DEVELOP IN
THE LANDER FOOTHILLS THURSDAY NIGHT. SNOW WILL RETURN TO THE WEST
THURSDAY AND CONTINUE THROUGH FRIDAY. SNOW WILL THEN SPREAD SOUTH
ACROSS AREAS EAST OF THE DIVIDE ON FRIDAY AND CONTINUE INTO SATURDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 5 PM MST THURSDAY
WYZ002-003.

HIGH WIND WARNING FROM 2 AM TO 5 PM MST THURSDAY WYZ019.

HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY
NIGHT WYZ018.

HIGH WIND WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON
WYZ020.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON
WYZ012.

&&

SHORT TERM...SKRBAC
LONG TERM...ALLEN
AVIATION...ALLEN
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Nov 16, 3:00 PM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
300 PM MST WED NOV 16 2011

WYZ001>020-022>030-171200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
300 PM MST WED NOV 16 2011

...HIGH WIND WARNING FOR THE CODY FOOTHILLS...ABSAROKA
MOUNTAINS TONIGHT AND THURSDAY...
...HIGH WIND WARNING FOR THE GREEN/RATTLESNAKE MOUNTAINS LATE
TONIGHT THROUGH THURSDAY...
...HIGH WIND WATCH FOR NATRONA COUNTY THURSDAY...
...HIGH WIND WATCH LANDER FOOTHILLS THURSDAY NIGHT...
...WINTER STORM WATCH TETON AND GROS VENTRE RANGES THURSDAY THROUGH
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL DEVELOP ACROSS THE CODY FOOTHILLS AND
ABSAROKA MOUNTAINS THIS EVENING. STRONG WINDS WILL ALSO DEVELOP
LATER TONIGHT ACROSS THE GREEN AND RATTLESNAKE MOUNTAINS. PLEASE SEE
HIGH WIND WATCH PRODUCT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...STRONG WINDS ARE EXPECTED TO CONTINUE ACROSS THE
AREAS IN THE HIGH WIND WARNING THROUGH THURSDAY AFTERNOON. HIGH
WINDS MAY ALSO DEVELOP ACROSS NATRONA COUNTY DURING THE
MORNING. SNOWFALL...WITH AREAS OF BLOWING AND DRIFTING SNOW AND
LIMITED VISIBILITY...WILL DEVELOP ACROSS THE WESTERN MOUNTAINS AND
FAR WEST VALLEYS. SNOW MAY BECOME HEAVY AT TIMES IN THE TETONS.

FRIDAY AND SATURDAY...SNOW...POSSIBLY HEAVY AT TIMES...
CONTINUING IN THE WEST AND DEVELOPING IN THE NORTH FRIDAY...SPREADING
SOUTH AND EAST THROUGH FRIDAY NIGHT INTO SATURDAY MORNING.
BITTERLY COLD WIND CHILL TEMPERATURES...WITH AREAS OF BLOWING AND
DRIFTING SNOW AND LIMITED VISIBILITY FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OVER 50 MPH.
THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Absaroka Mountains

When
November 16, 9:30 PM MST to November 17, 8:15 AM MST
Where
Absaroka Mountains forecast zone
Measured
89 kt (102 mph) measured gust
Reported by
NWS Employee
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

High Wind, Cody Foothills

When
November 16, 11:12 PM MST to November 17, 2:12 AM MST
Where
Cody Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
November 17, 6:50 AM MST to 9:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Natrona County Lower Elevations

When
November 17, 12:26 PM MST to 1:56 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High Wind, Lander Foothills

When
November 17, 9:17 PM MST
Where
Lander Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354587, 354588, 354590, 354591, 354589.